Thunderstorm Wind, Gibson
- When
- June 16, 4:43 PM CST
- Where
- Gibson County, 2 mi NNE of Oakland City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.357, -87.336
A tree was down along Highway 57.
As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed from southeast Missouri to southwest Indiana. The main impact associated with these storms was flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed from southeast Missouri to southwest Indiana. The main impact associated with these storms was flash flooding. Several locations picked up torrential rainfall amounts over a short time period. Over four inches of rain occurred in Pike County. Damaging winds up to around 60 mph occurred with several of the storms as well. The environment was characterized by moderate to strong instability and moderate wind shear. Effective bulk wind shear values of 25 to 40 knots were observed. The storms developed east of a weak low pressure center over Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 4:30 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 530 PM CDT Sun Jun 16 2019 .UPDATE... Issued at 528 PM CDT Sun Jun 16 2019 The KVWX and KPAH VAD wind profiles showing broad unidirectional flow of 20-40 knots during the past hour or so, supportive of a slow transition to training heavy rainfall thunderstorm activity versus isolated severe hail and winds. Good surface and most unstable CAPE of 4-5000 j/kg2 and GOES Satellite Precipitable Water estimates of 1.7+ inches and unrestricted low level inflow support of high rainfall rates in advance of mid-level shortwave (hinted at in the KPAH VAD wind profile between 8-11kft). Made some overall QPF/PoP adjustments to reflect the transition of the rainfall through the evening hours, as well as make some wording adjustments to text/tabular, and gridded forecast. && .SHORT TERM...(Tonight through Monday) Issued at 114 PM CDT Sun Jun 16 2019 Atmosphere is very unstable this afternoon. A weak mid level wave/mcv to our west will continue toward the area through the end of the day, possibly enhancing convection. We also see evidence of a boundary from near KEVV back to the west into southern IL from earlier morning convection. Strong to isolated severe storms and heavy rainfall possible as a result. Tonight through Monday, conditions should remain unsettled with a H7/H5 open wave forecast to move toward the area. PoPs overall have been overdone by a considerable amount. We will play middle of the road with Pops and use scattered terminology given the uncertainty regarding clouds and mesoscale influences. Chances should be higher Monday with the approach of the mid level feature. Otherwise rather warm and humid through Monday. .LONG TERM...(Monday night through Sunday) Issued at 114 PM CDT Sun Jun 16 2019 The extended forecast period begins with filling of a southwest MO low/middle level low pressure center and translation of the trough axis through the WFO PAH forecast area from west to east. The movement of this system, combined with weak ridging should diminish PoPs significantly Tuesday and Tuesday night. Selected model guidance has hinted at a diminution of PoPs on Tuesday, but elements of blended and ensemble guidance have masked this subtle change. Plan to heighten the lowered PoP chances for Tuesday. Likewise, nearly all of the medium range guidance continues to maintain higher rain chances for Wednesday into Thursday, associated with a broader scale, lee side of the Rockies, generated trough. This may generate scattered to numerous coverage of convective activity Wednesday night as the gradient of maximum lift, vorticity, and surface convergence comes into play. Beyond Thursday and through at least early Saturday, a more meridional pattern develops. More dominant ridging should serve to suppress thunderstorm chances on Friday and Friday night. With the transition from a zonal to meridional pattern, anticipate some timing difference on rain chances into next weekend. At this point, plan to go with a slower eastward transport (probably closer to the mean 700 mb hemispheric wave speed of 15 knots) of the ridge, leading to a drier Saturday and Sunday. Lowered PoPs during this time period, within collaborative limits with neighboring offices. && .AVIATION... Issued at 1123 AM CDT Sun Jun 16 2019 Terminal forecasts will be kept simple. Other than VC mention within the first 6 hours, will keep convection out of the TAFs given very low confidence in timing and evolution through Monday. MVFR cigs across the area were more prominent than expected. We expect improvement into the afternoon to VFR conditions. We may see lower cigs reappear late tonight into Monday morning given similar conditions are forecast to exist. SSW winds 10 to 20 kts and gusty will become light SSW tonight through Monday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 828 AM CDT Sun Jun 16 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 828 AM CDT Sun Jun 16 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are likely today through tonight. There is a risk for a few severe thunderstorms, capable of hail and strong winds. Heavy rain may cause localized minor flooding as well. Refer to the latest river flood warnings and statements for updated river flooding details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected on and off through much of the week. Locally heavy rain is the primary hazard and may lead to localized flooding. Each afternoon or evening, a strong storm is possible, but perhaps Monday and Wednesday offer the best such chance. Refer to the latest river flood warnings and statements for updated river flooding details. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the latest forecasts and updates for potential activation requests.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG COBDEN 37.54N 89.25W
06/16/2019 UNION IL LAW ENFORCEMENT
TREES DOWN ON POWER LINES. TIME ESTIMATED.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST ROMBAUER 36.85N 90.28W
06/16/2019 E60 MPH BUTLER MO TRAINED SPOTTER
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 3 WSW WALTONVILLE 38.19N 89.09W
06/16/2019 E1.00 INCH JEFFERSON IL TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL.
&&
KESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD 2 NNE WAYNE CITY 38.37N 88.57W
06/16/2019 WAYNE IL TRAINED SPOTTER
WATER FLOWING OVER ILLINOIS HIGHWAY 15 IN
MULTIPLE PLACES NEAR WAYNE CITY.
&&
DWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 526 PM CDT Sun Jun 16 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>007-010-014-015-018- 019-MOZ076-086-087-100-107>112-114-170030- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-DAVIESS-PERRY MO- BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD- SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, MARION, MORGANFIELD, DIXON, HENDERSON, OWENSBORO, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 526 PM CDT Sun Jun 16 2019 ...Special Weather Statement... At 525 PM, numerous strong thunderstorms continue over much of southeast Missouri into southern Illinois and southwest Indiana. Strong storms were increasing from the Missouri Bootheel region north, and will be moving into west Kentucky this evening. The entire region remains in a Severe Thunderstorm Watch through 1000 PM. The stronger storms will produce high wind gusts and small hail. At times, the storms will briefly become severe, so continue to monitor NOAA Weather Radio or local media for Warnings. The concern for Flash Flooding will continue to increase through the evening hours as storms train over areas that have already received heavy rain. 08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM FLASH FLOOD 4 SE MURPHYSBORO 37.72N 89.30W
06/16/2019 JACKSON IL PUBLIC
PUMP HOUSE ROAD AND CHAUTAUQUA ROAD COVERED
WITH WATER.
&&
DWSThe Evansville,IN radar (KVWX), 36 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A tree was down along Highway 57.
A main water line was washed out four miles northeast of Winslow, near Cato. Creeks were out of their banks, including Cup Creek within a mile of where it drains into the Patoka River.
A barn was damaged and power lines were down.
Thunderstorm winds gusted to near 60 mph in spots in the Evansville metro area. Four miles north-northwest of downtown Evansville, a tree fell down on power lines. Several miles east-southeast of Evansville, a trained spotter estimated wind gusts from 50 to 60 mph.
Numerous roads were flooded in Princeton and between Patoka and Princeton. Water was over portions of Old U.S. Highway 41 near Princeton.
A tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822342, 829458, 822343, 822345, 829461, 822348.